Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 147, NWS Springfield, MO

June 29, 1997Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 29, 1997, 3:12 PM CDT for Stone County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 3:12 PM CDT (20:12 UTC)
Expired
Jun 29, 1997, 3:45 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Stone County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS1 KSGF 292013 RRA
SVRSGF
MOC209-292045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SUN JUN 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  STONE COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 345 PM CDT

* SOME AREAS AFFECTED
  CRANE
  HURLEY
  BROWNS SPRING
  UNION CITY

* AT 310 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF QUARTERS.  THIS STORM WAS LOCATED
  JUST SOUTH OF CRANE OR 5 MILES NORTHWEST OF GALENA AND
  WAS MOVING NORTHEAST AT 10 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:38 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 29, 2:38 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT SUN JUN 29 1997

POPS AND TEMPS ARE CONCERNS TODAY

WEATHER BECOMING MORE SUMMERLIKE BY THE MINUTE ACROSS THE OZARKS:
SCATTERED THUNDERSTORM DEVELOPMENT HAS BEEN CONFINED TO THE SOUTHERN
THIRD OF THE FORECAST AREA...IN THE DEEPER MOISTURE AND CLOSER TO THE
MIDDLE LEVEL ENERGY. KANSAS/NEBRASKA THUNDERSTORM COMPLEX TRIED TO
FIZZLE OUT THIS MORNING BUT SHOULD LIMP INTO THE NORTHWEST CORNER OF
THE FORECAST AREA. CORRESPONDING WAVE SHOWS UP WELL AT H5 AND H7 ON THE
PROFILER NETWORK. WITH PRECIPITABLE WATER AROUND 1.5" AND WEAK MID
LEVEL WINDS...HEAVY RAIN THE MAIN THREAT AGAIN TODAY.

MODELS IN PRETTY GOOD AGREEMENT FOR THIS FORECAST PACKAGE: MCS EXPECTED
OVER KANSAS/NEBRASKA AGAIN TONIGHT...WITH THIS SYSTEM MOVING INTO
SOUTHEAST KANSAS/WESTERN MISSOURI AFTER MIDNIGHT. IF COMPLEX WEAKENS
MONDAY MORNING...CONVECTION SHOULD FIRE ALONG REMNANTS MONDAY AFTERNOON.
H5 RIDGE THEN BUILDS IN MONDAY NIGHT...LOWERING POPS TO NEAR ZERO AND
WARMING TEMPERATURES UP TO AT OR ABOVE SEASONABLE LEVELS.

TOUGH EXTENDED FORECAST: H5 RIDGE WILL FLATTEN AND A COLD FRONT WILL
TRY TO PUSH INTO THE MISSOURI OZARKS WEDNESDAY. PROBLEM IS DETERMINING
WHERE THE FRONT WILL HANG UP: COULD SEE RANGE FROM MID 80S TO MID 90S
ACROSS THE FORECAST AREA THURSDAY.

FAN GUIDANCE LOOKS TOO COOL...SO WILL LEAN IN THE DIRECTION OF FWC. FAN
ALSO LOOKS LIKE IT HOLDS ON TO POPS TOO LONG.

FIRST PERIOD THOUGHTS AND IDEAS:
SGF/AIZ: WIDELY SCATTERED SHOWERS/THUNDERSTORMS THIS EVENING...GOOD
CHANCE AFTER MIDNIGHT. LOW UPPER 60S.
JLN: WIDELY SCATTERED SHOWERS/THUNDERSTORMS THIS EVENING...LIKELY AFTER
MIDNIGHT. LOW NEAR 70.
UNO: WIDELY SCrATTERED SHOWERS/THUNDERSTORMS THIS EVENING...OTHERWISE
PARTLY CLOUDY. LOW 65 TO 70.

SGF EB 069/087 070/090 072 08552
JLN EB 071/090 073/093 073 08752

MS

In the hours before

Special weather statement, Jun 29, 1:00 PM CDT, 2 hours 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUN 29 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...
...BETTER CHANCE OF RAIN OVERNIGHT AND EARLY MONDAY MORNING...

A MOIST AND UNSTABLE ATMOSPHERE REMAINED OVER THE MISSOURI OZARKS AND
SOUTHEAST KANSAS THIS AFTERNOON. NUMEROUS OUTFLOW BOUNDARIES...THE
REMNANTS FROM DECAYING THUNDERSTORMS...WERE ALSO PRESENT.  SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG THESE
BOUNDARIES.

THE AREA SOUTH OF A NEOSHO TO SPRINGFIELD AND SALEM LINE APPEARS TO
HAVE THE GREATEST CHANCE OF THESE RANDOM SHOWERS AND THUNDERSTORMS
THROUGH SUNSET. ISOLATED SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO
ONE INCH IN DIAMETER AND 60 MPH WINDS...WILL BE POSSIBLE BUT HEAVY
RAINFALL WILL BE THE MAIN THREAT. THE STORMS ARE EXPECTED TO DISSIPATE
SHORTLY AFTER SUNSET.

ALSO...AN AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL KANSAS MAY
PERSIST LONG ENOUGH TO AFFECT EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI LATER THIS AFTERNOON. AGAIN...HEAVY RAIN WOULD BE THE MAIN
THREAT FROM THESE STORMS SHOULD THEY REACH MISSOURI. A FEW STORMS COULD
PRODUCE HAIL AND 50 TO 60 MPH WINDS.

A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR AFTER MIDNIGHT
AS A COMPLEX OF THUNDERSTORMS EXPECTED TO FORM OVER NEBRASKA AND KANSAS
MOVES SOUTHEAST.  THE AREA WEST OF A WARSAW TO SPRINGFIELD AND BRANSON
LINE APPEARS TO HAVE THE BEST CHANCE OF RAIN FROM THIS OVERNIGHT
SYSTEM. ALTHOUGH HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN
THREAT...THERE IS THE POTENTIAL FOR DAMAGING WINDS FROM THE COMPLEX.

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT IN SOUTHEAST KANSAS
AND WESTERN MISSOURI.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:13 PM CDTSevere Thunderstorm WarningSGFDade17 min
Jun 29, 4:30 PM CDTSevere Thunderstorm WarningSGFLawrence35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.